Hypervitaminosis is a condition of abnormally high storage levels of vitamins, which can lead to toxic symptoms. Specific medical names of the different conditions are derived from the vitamin involved: an excess of vitamin A, for example, is called hypervitaminosis A. Hypervitaminoses are primarily caused by fat-soluble vitamins (D and A), as these are stored by the body for longer than the water-soluble vitamins.
|Causes||Excessive consumption of vitamins|
Generally, toxic levels of vitamins stem from high supplement intake and not from natural food. Toxicities of fat-soluble vitamins can also be caused by a large intake of highly fortified foods, but natural food rarely deliver dangerous levels of fat-soluble vitamins. The Dietary Reference Intake recommendations from the United States Department of Agriculture define a "tolerable upper intake level" for most vitamins.
Vitamin overdose can be avoided by not taking more than the normal or recommended amount of multi-vitamin supplement shown on the bottle. and not ingesting multiple vitamin-containing supplements concurrently
Signs and symptoms
- Cloudy urine
- Frequent urination
- Increased urine amount
- Dryness, cracking lips (due to chronic overdose)
- Eye irritation
- Increased sensitivity of the eyes to light
- Irregular heartbeat
- Rapid heartbeat
- Bone pain
- Joint pain
- Muscle pain
- Muscle weakness
- Confusion, mood changes
- Convulsions (seizures)
- Mental changes
- Flushing (reddened skin) from niacin (vitamin B3)
- Dry, cracking skin
- Itching, burning skin, or rash
- Yellow-orange areas of skin
- Sensitivity to sun (more likely to sunburn)
- Hair loss (from long-term overdose)
- Intestinal bleeding (from iron)
- Appetite loss
- Constipation (from iron or calcium)
- Diarrhea, possibly bloody
- Nausea and vomiting
- Stomach pain
- Weight loss (from long-term overdose)
With few exceptions, like some vitamins from B-complex, hypervitaminosis usually occurs with the fat-soluble vitamins A and D, which are stored, respectively, in the liver and fatty tissues of the body. These vitamins build up and remain for a longer time in the body than water-soluble vitamins. Conditions include:
In the United States, overdose exposure to all formulations of "vitamins" (which includes multi-vitamin/mineral products) was reported by 62,562 individuals in 2004 with nearly 80% of these exposures in children under the age of 6, leading to 53 "major" life-threatening outcomes and 3 deaths (2 from vitamins D and E; 1 from polyvitaminic type formula, with iron and no fluoride). This may be compared to the 19,250 people who died of unintentional poisoning of all kinds in the U.S. in the same year (2004). In 2016, overdose exposure to all formulations of vitamins and multi-vitamin/mineral formulations was reported by 63,931 individuals to the American Association of Poison Control Centers with 72% of these exposures in children under the age of five. No deaths were reported.
- "Office of Dietary Supplements - Vitamin A". ods.od.nih.gov. Retrieved 2016-02-03.
- Sizer, Frances Sienkiewicz; Ellie Whitney (2008). Nutrition: Concepts and Controversies (11 ed.). United States of America: Thomson Wadsworth. pp. 221, 235. ISBN 0-495-39065-8.
- "Multiple vitamin overdose". MedlinePlus Medical Encyclopedia. U.S. National Library of Medicine. 2019-01-28. Retrieved 2019-02-11.
This article incorporates text from this source, which is in the public domain.
- Toxic Exposure Surveillance System (2004). "Annual Report" (PDF). American Association of Poison Control Centers. Archived from the original (pdf) on 2011-01-05.
- "National Center for Health Statistics".
- Gummin DD, Mowry JB, Spyker DA, Brooks DE, Fraser MO, Banner W (2017). "2016 Annual Report of the American Association of Poison Control Centers' National Poison Data System (NPDS): 34th Annual Report" (PDF). Clinical Toxicology. 55 (10): 1072–1254. doi:10.1080/15563650.2017.1388087.
- Dietary reference intakes, official website.